Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 2003, 3:59 AM CDT for Saline County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 3:59 AM CDT (08:59 UTC)
- Expired
- Jun 10, 2003, 5:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 100859
SVREAX
MOC195-101000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALINE COUNTY IN CENTRAL MISSOURI
* UNTIL 500 AM CDT
* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF BLACKBURN...OR 12 MILES WEST OF
MARSHALL...AND MOVING EAST AT 45 MPH. ADDITIONAL SEVERE
THUNDERSTORMS NEAR THE MISSOURI RIVER ARE MOVING TO THE SOUTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHALL BY 405 AM CDT.
NAPTON BY 410 AM CDT.
GILLIAM...SLATER BY 420 AM CDT.
THE TOWN OF MOUNT LEONARD IS ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3934 9308 3921 9290 3896 9308 3896 9349
3928 9348 3927 9343 3923 9341 3925 9333
3930 9333
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 AM CDT, 29 minutes earlier.
Area forecast discussion, Jun 10, 3:30 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT TUE JUN 10 2003 MAIN FORECAST CONCERNS IS WITH WHERE BOUNDARY WILL SET UP TODAY AND REDEVELOPMENT OF STORMS TO TAKE PLACE. THEN LOCATION OF MCS DEVELOPMENT TONIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. ALSO THE EFFECT ON TEMPERATURES THESE MCS FEATURES WILL HAVE. IN THE SHORT TERM...CURRENT CONVECTION IS EXPECTED TO BE IN SOUTHERN HALF OF FORECAST AREA AT START OF DAY. THIS SHOULD LEAVE AN OUTFLOW BOUNDARY ACROSS SOUTHERN PART OF FORECAST AREA FOR THIS AFTERNOON...WITH STILL SOME SCATTERED THUNDERSTORMS POSSIBLE IN ITS VICINITY. ALSO EXPECTING MORE WIDESPREAD DEVELOPMENT INTO SOUTHWEST PART OF FORECAST AREA BY LATE IN THE DAY AS SHORT WAVE MOVING EAST ACROSS SOUTHERN KANSAS AND OKLAHOMA PROVIDES ADDITIONAL LIFT. MCS TONIGHT SHOULD MOVE THROUGH SOUTHERN MISSOURI...SO WILL KEEP CHANCES LOW IN NORTHERN PART OF FORECAST AREA. DURING THE DAY ON WEDNESDAY...MCS EXITS MISSOURI...THEN WILL HAVE TO WAIT FOR NEXT MCS TO MOVE OUT OF NORTHERN PLAINS WEDNESDAY NIGHT AS ANOTHER SHORT WAVE MOVES THROUGH IN THE NORTHERN STREAM. WILL LEAVE THUNDERSTORMS THROUGHOUT FORECAST AREA DURING DAY ON THURSDAY AS SURFACE FRONT ASSOCIATED WITH THE NORTHERN STREAM WAVE SETTLES ACROSS FORECAST AREA. FOR TODAY...SHOULD SEE MORE CLOUDINESS SOUTH WITH DYING MCS...SO EXPECT WARMER TEMPERATURES IN NORTHERN HALF OF FORECAST AREA. THEN ON WEDNESDAY...850 TEMPERATURES JUMP UP INTO THE 18 DEGREE RANGE. SHOULD BE WARM ACROSS MOST OF THE FORECAST AREA ALTHOUGH A LITTLE LINGERING CLOUDINESS IN SOUTHEAST PART MAY HOLD TEMPS DOWN A FEW DEGREES. WILL NOT MAKE ANY SIGNIFICANT CHANGES TO FORECAST BEYOND THURSDAY TIMEFRAME. PC 950 PM... AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY. BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO. CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR NORTHWEST MO TOMORROW. MJ 349 PM... MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM ACTIVITY OVER THE NEXT FEW DAYS. EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA. EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A 50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z. ALTHOUGH LAPSE RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70 CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL JET. EXPECT THE SYSTEM TO LOSE ITS OOMPH AS THE LOW LEVEL JET VEERS OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND 15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED. INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER 00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT. SCHMIT NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW. THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES. NRR .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Jun 9, 12:44 PM CDT, 15 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1244 PM CDT MON JUN 9 2003 ...SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAIN ARE EXPECTED TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS EASTERN KANSAS AND MISSOURI TONIGHT. AS THE LOW LEVEL JET STRENGTHENS AFTER MIDNIGHT...THE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND NIGHT ALONG A COLD FRONT. THE ATMOSPHERE WILL DESTABILIZE IN THE VICINITY OF THE FRONT DURING THE AFTERNOON...ALLOWING THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AFTER TUESDAY...PERIODIC THUNDERSTORMS WILL OCCUR THROUGH SUNDAY...NONE OF WHICH ARE ANTICIPATED TO BECOME SEVERE AT THIS TIME. STAY TUNED TO ADDITIONAL OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY AFTERNOON. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SCHMIT
In the hours before
Special weather statement, Jun 10, 12:14 AM CDT, 3 hours 45 minutes before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1214 AM CDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 502...IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY...PLATTE AND WORTH. IN KANSAS: ATCHISON...DONIPHAN AND LEAVENWORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 10, 2:25 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT TUE JUN 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 AM SAVANNAH MO .75 INCH HAIL
06/10/03 ANDREW REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJSpecial weather statement, Jun 10, 2:39 AM CDT, 1 hour 20 minutes before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 239 AM CDT TUE JUN 10 2003 SEVERE THUNDERSTORM WATCH NUMBER 502 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...DE KALB...GENTRY...HARRISON...HOLT...MERCER... NODAWAY AND WORTH. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE BETHANY...MARYVILLE AND ROCKPORT. SEVERE THUNDERSTORM WATCH NUMBER 502 REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...DONIPHAN AND LEAVENWORTH. IN MISSOURI: BUCHANAN...CLINTON...DAVIESS...GRUNDY AND PLATTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...ST JOSEPH AND TRENTON. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:51 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 69 min |
| Jun 10, 4:14 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 46 min |
| Jun 10, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 45 min |
| Jun 10, 2:13 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 47 min |
| Jun 10, 3:51 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 39 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.